West Virginia, 2008

Flooding in West Virginia, May 12, 2008

May 12, 2008 · NWS LWX · 2 events in 2 counties and zones

A potent storm system crossed the region May 12th. Warm and moist air filtered in ahead of the system, bringing widespread showers and thunderstorms with heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A potent storm system crossed the region May 12th. Warm and moist air filtered in ahead of the system, bringing widespread showers and thunderstorms with heavy rain. Heavy rain began to overspread the region during the evening of the 11th and continued through the morning of the 12th. Several streets were flooded and closed during through the following morning in the Martinsburg area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 12, 2:56 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, May 12, 2:56 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
356 AM EDT MON MAY 12 2008

.SYNOPSIS...
A DEEP LOW PRESSURE SYSTEM WILL SLOWLY MOVE OUT OF THE MID ATLANTIC
REGION THROUGH TUESDAY. HIGH PRESSURE WILL BUILD IN FOR WEDNESDAY
WITH A WEAK COLD FRONT MOVING ACROSS THE REGION EARLY THURSDAY. WEAK
AREAS OF LOW PRESSURE WILL KEEP PRECIPITATION IN THE AREA THROUGH
THE END OF THE WEEK...WITH A STRONGER UPPER LEVEL LOW PRESSURE AREA
AFFECTING THE REGION DURING THE WEEKEND.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPPER LOW IS CURRENTLY MOVING EAST OVER SOUTHEAST VIRGINIA. AT THE
SURFACE...STRONG LOW PRESSURE IS SITUATED OVER THE MIDDLE CHESAPEAKE
BAY. REGIONAL RADAR LOOP STILL SHOWS A LARGE AREA OF MODERATE
PRECIPITATION AFFECTING AREAS EAST OF THE BLUE RIDGE. MOST AREAS
WEST OF THE BLUE RIDGE ARE LOCATED WITHIN THE DRY SLOT.

THE SURFACE LOW AND THE UPPER LOW WILL BOTH CONTINUE TO MOVE OFF THE
COAST TODAY. PRECIPITATION WILL CONTINUE ON THE BACKSIDE OF THE
SURFACE LOW THROUGH MUCH OF TODAY...HOWEVER THE INTENSITY/COVERAGE
WILL DECREASE TOWARDS THE AFTERNOON. AN ADDITIONAL INCH OF RAINFALL
IS POSSIBLE OVER THE NORTHEAST PORTION OF THE CWFA THROUGH TODAY.
WILL CONTINUE THE FLOOD WATCH HEADLINE AS IS FOR TODAY.

THE ONLY HEADLINE THAT WILL BE DROPPED FOR THE MORNING ISSUANCE WILL
BE THE WIND ADVISORY FOR THE WESTERN SHORE OF THE CHESAPEAKE BAY.
WIND GUSTS HAVE DIMINISHED...AND THE GUSTINESS WITHIN THE SHOWERS
HAD ALSO DECREASED. JUST ONE NOTE...WIND GUSTS TO 20 TO 30 MPH WILL
PERSIST THIS MORNING. WITH THE SOILS VERY SATURATED...DOWNED TREES
AND POWERLINES WILL CONTINUE TO BE LIKELY.

NO CHANGES TO THE FLOOD WATCH WILL BE MADE FOR THIS PACKAGE.
OPTED TO GO WITH THE COOLER MAV GUIDANCE FOR THE HIGH TEMPS TODAY.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
CONDITIONS WILL IMPROVE THIS EVENING AS THE UPPER AND SURFACE LOW
PRESSURE SYSTEMS MOVE OUT OVER THE WESTERN ATLANTIC. HIGH PRESSURE
WILL BEGIN TO BUILD IN FROM THE WEST.
&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A STEADY N/RLY WIND WILL GENERALLY SUBSIDE DRNG THE DAY ON TUES
AFTN. THE OFFSHORE LOW PRESSURE SYSTEM WILL GRDLY WEAKEN AS IT MOVES
E/WRD...AFTER GIVING OFF MUCH OFF IT/S ENERGY ACROSS THE MID ATLNC
THE LOW WILL LOSE THE TIGHT UPPER LEVEL ADVECTION PATTERN AND THE
PRES GRAD SLACKENS. FROM LATE TUES THRU LATE WED...THE MID ATLNC
REGION WILL BE UNDER HIGH PRES INFLUENCE...A WEAK RIDGE ACROSS THE
ERN SEABOARD. THE RIDGE AXIS WILL BUILD JUST LONG ENOUGH TO PUSH
RELATIVELY WARMER S/RLY AIR INTO THE REGION WED AFTN. A SFC LOW
ACROSS THE UPPER MIDWEST SLIDES NE/WRD EARLY WED...DRAGGING A WEAK
COLD FRONT ACROSS THE GREAT LAKES REGION DRNG THE AFTN HRS. BY WED
EVNG...THE FRONT PUSHES INTO THE N CNTRL APLCHN REGION...W/ A
GENERAL DISSIPATING OF THE SRN END AS IT SLIDES ACROSS THE HIGHER
ELVNS. LITTLE MORE THAN GENERAL LIGHT/MOD SHRA ACTIVITY EXPTD ACROSS
THE AREA WED INTO THE OVERNIGHT HRS. ZONAL FLOW WILL STABILIZE THE
MID ATLNC BTWN THE EXITING LOW ACROSS THE SRN HUDSON BAY REGION...
AND STRONG MCS-DRIVEN LOW PRESSURE AREA OVER THE DEEP SOUTH
OVERNIGHT WED INTO EARLY THURS. GFS/ECMWF IN AGREEMENT ON A
SUBSEQUENT VISIT FROM THE NRN PRECIP EDGE OF THE SOUTHEAST LOW AS
IT SLIDES OFF THE CAROLINA COAST. THE NEXT FEATURE TO MONITOR WILL
BE CUT-OFF LOW PUSHING DOWN FROM THE CNTRL PLAINS INTO THE LOWER
MS VALLEY BY THIS WEEKEND. LR MODELS ALSO PUSH STRONG UPPER CUT-OFF
LOW NORTH OF THE GREAT LAKES REGION THIS WEEKEND...W/ THE MID ATLNC
W/ A DEVELOPING OFFSHORE LOW AS THE UPPER TROF AXIS PASSES ACROSS
THE AREA DRNG THE LATER PART OF THE WEEKEND.
&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
TERMINAL SITES THIS MORNING ARE ALL REPORTING MVFR CONDITIONS. THE
RAIN INTENSITY HAS LET UP A LITTLE THIS MORNING...AND MOST VSBYS ARE
6SM OR ABOVE. THE VSBYS/CIGS WILL REMAIN SUB VFR THROUGH MOST OF THE
DAY. MODEL SOUNDINGS ONLY INDICATE CIGS IMPROVING LATE TONIGHT AS
THE LOW PRESSURE ALOFT AND AT THE SURFACE MOVE OUT TO SEA.

WINDS WILL REMAIN N/NE TODAY...WITH WIND GUSTS IN THE 20 TO 25 KT
RANGE.

TUES WILL REMAIN GUSTY INTO THE AFTN HRS...MAINLY ALONG AND EAST OF
I-95 W/ A GENERAL SUBSIDING BY EVNG. WED WILL BE QUIET BEFORE A
WEAK COLD FRONT MOVES THRU OVERNIGHT WED INTO EARLY THURS. SCT/D
AREAS OF SHRA/S EXPTD FROM THE END OF THE WEEK INTO THE WEEKEND W/
PERIODIC BREAKS IN THE ACTION.
&&

.MARINE...
SUSTAINED WIND SPEEDS AND GUSTS HAVE DIMINISHED SOME EARLY THIS
MORNING. WILL BE DROPPING THE STORM WARNING FOR THE DAY WITH THE
MORNING COASTAL PACKAGE. HOWEVER...THE WRF IS PROGGING A NORTHERLY
SURGE DOWN THE BAY ON THE BACK SIDE OF THE SURFACE LOW LATER THIS
MORNING. WILL KEEP A HIGH END GALE WARNING IN EFFECT FOR BAY
TODAY...WITH GUSTS 40 TO 45 KT. FOR THE TIDAL POTOMAC...HAVE RAISED
A GALE FOR THE ENTIRE AREA. WIND GUSTS TO 35 KT WILL BE LIKELY.

WIND GUSTS ON THE BAY SHOULD DECREASE SLIGHTLY IN THE EVENING AND
OVERNIGHT. HOWEVER...WIND GUSTS TO 35 KT WILL CONTINUE TO BE LIKELY
OVER THE ENTIRE MARINE AREA.

SCA COND/S LIKELY ON TUES...INTO THE LATE EVNG HRS AS THE OFFSHORE
LOW WEAKENS AND MOVES EAST. HIGH PRES ON WED...FOLLOWED BY A WEAK
COLD FRONT EARLY THURS. WEAK SHRA ACTIVITY FOR THE END OF THE WEEK.
&&

.TIDES/COASTAL FLOODING...
WATER LEVEL STILL REMAIN ELEVATED AT THIS TIME. CURRENT WATER
LEVELS IN THE COASTAL FLOOD WARNING AREA ARE STILL RUNNING AROUND
2 TO 2.5 FEET ABOVE NORMAL VALUES. WATER LEVELS STARTING TO
DECREASE...HOWEVER ABOVE NORMAL VALUES WILL PERIST TODAY. ALONG
THE WESTERN SHORE OF THE CHESAPEAKE BAY...WATER LEVEL STILL REMAIN
1 TO 2 FT ABOVE NORMAL.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR DCZ001.
     COASTAL FLOOD WARNING UNTIL 6 AM EDT EARLY THIS MORNING FOR
     DCZ001.
MD...FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR MDZ003>007-
     009>011-013-014-016>018-501-502.
     COASTAL FLOOD ADVISORY UNTIL 10 AM EDT THIS MORNING FOR MDZ007-
     011-014-017-018.
     COASTAL FLOOD WARNING UNTIL 6 AM EDT EARLY THIS MORNING FOR
     MDZ013-016.
VA...FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR VAZ028-030-031-
     040>042-051>057.
     COASTAL FLOOD WARNING UNTIL 6 AM EDT EARLY THIS MORNING FOR
     VAZ052>055.
WV...FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR WVZ050>053-503-
     504.
MARINE...STORM WARNING UNTIL 4 AM EDT EARLY THIS MORNING FOR ANZ530>534.
     GALE WARNING UNTIL 2 PM EDT TUESDAY FOR ANZ530>534.
     GALE WARNING UNTIL 2 PM EDT TUESDAY FOR ANZ535>537.

&&

LISTEMAA/SCHOOR
Hazardous weather outlook, May 12, 3:44 AM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
444 AM EDT MON MAY 12 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
131000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
444 AM EDT MON MAY 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH WILL REMAIN IN EFFECT UNTIL 2 PM. FLOODING OF
SMALL STREAMS...CREEKS AND URBAN AREAS WILL BE POSSIBLE THROUGH
THIS MORNING. AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL WILL BE
POSSIBLE IN THE METROPOLITAN AREAS OF WASHINGTON DC AND THE CITY
OF BALTIMORE. STORM TOTAL RAINFALL AMOUNTS WILL AVERAGE BETWEEN
TWO TO FOUR INCHES. RUN OFF FROM THE HEAVY RAINS HAS BEGUN TO MAKE
ITS WAY INTO THE RIVERS...THIS WILL CREATE THE POTENTIAL FOR RIVER
FLOODING.

A COASTAL FLOOD WARNING IS IN EFFECT FOR THE UPPER TIDAL POTOMAC
NORTH OF INDIAN HEAD...INCLUDING WASHINGTON DC UNTIL 6 AM. AS STRONG
LOW PRESSURE CROSSES THE MID ATLANTIC...WATER LEVELS WILL CONTINUE
AROUND 2 FT ABOVE NORMAL. A COASTAL FLOOD ADVISORY WILL LIKELY BE
ISSUED FOR AREAS NORTH OF INDIAN HEAD LATER THIS MORNING. A
COASTAL FLOOD ADVISORY REMAINS IN EFFECT FOR THE WESTERN SHORE OF
THE CHESAPEAKE BAY AND THE LOWER TIDAL POTOMAC. CONTINUED ELEVATED
WATER LEVELS WILL BE LIKELY.

A GALE WARNING IS IN EFFECT FOR THE TIDAL POTOMAC AND MARYLAND
PORTION OF THE CHESAPEAKE BAY TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A GALE WARNING CONTINUES FOR THE LOWER POTOMAC RIVER AND MARYLAND
CHESAPEAKE BAY THROUGH TUESDAY...WHILE SMALL CRAFT CONDITIONS ARE
EXPECTED ON THE UPPER TIDAL POTOMAC RIVER.

.SPOTTER INFORMATION STATEMENT...

STORM TOTAL RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-131000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
444 AM EDT MON MAY 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH WILL REMAIN IN EFFECT UNTIL 2 PM FOR PORTIONS OF
NORTHERN MARYLAND AND EAST OF THE BLUE RIDGE MOUNTAINS. FLOODING OF SMALL
STREAMS...CREEKS AND URBAN AREAS WILL BE POSSIBLE THROUGH THIS
MORNING. AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL WILL BE
POSSIBLE IN THE METROPOLITAN AREAS OF WASHINGTON DC AND THE CITY
OF BALTIMORE. STORM TOTAL RAINFALL AMOUNTS WILL AVERAGE BETWEEN
TWO TO FOUR INCHES. RUN OFF FROM THE HEAVY RAINS HAS BEGUN TO MAKE
ITS WAY INTO THE RIVERS...THIS WILL CREATE THE POTENTIAL FOR RIVER
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM TOTAL RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.

In the hours before

Local storm report, May 11, 11:11 PM EST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1211 AM EDT MON MAY 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HIGH ASTR TIDES  ST GEORGE ISLAND        38.12N 76.48W
05/12/2008                   ST. MARYS          MD   EMERGENCY MNGR

            WATER 2 FT OVER RT 249 OVER ST GEORGE ISLAND.

1205 AM     FLOOD            2 NE OAKVILLE           38.41N 76.62W
05/12/2008                   ST. MARYS          MD   EMERGENCY MNGR

            FLOODING REPORTED ON SOUTH SANDGATES RD.

&&

GMS
Local storm report, May 11, 11:17 PM EST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1217 AM EDT MON MAY 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLOOD            ARKENDALE               38.44N 77.34W
05/11/2008                   STAFFORD           VA   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED DUE TO FLOODING IN ARKENDALE

0700 PM     FLOOD            STAFFORD                38.42N 77.40W
05/11/2008                   STAFFORD           VA   LAW ENFORCEMENT

            NUMEROUS ROAD CLOSURED REPORTED IN NORTHERN AND SOUTHERN
            PORTIONS OF THE COUNTY...INCLUDING STAFFORD.

0723 PM     FLOOD            ALDIE                   38.98N 77.64W
05/11/2008                   LOUDOUN            VA   TRAINED SPOTTER

            FLOODING ON ROUTE 50 IN ALDIE

0800 PM     FLOOD            GAINESVILLE             38.80N 77.61W
05/11/2008                   PRINCE WILLIAM     VA   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED IN THE GAINESVILLE AREA.

0840 PM     FLOOD            POOLESVILLE             39.14N 77.41W
05/11/2008                   MONTGOMERY         MD   EMERGENCY MNGR

            WATER RESUCE AT WESTERLY ROAD AND EDWARDS FERRY ROAD

0855 PM     FLOOD            CHANTILLY               38.88N 77.41W
05/11/2008                   FAIRFAX            VA   EMERGENCY MNGR

            WATER RESCUE REPORTED IN CHANTILLY

1020 PM     FLOOD            3 N NANJEMOY            38.50N 77.22W
05/11/2008                   CHARLES            MD   TRAINED SPOTTER

            SMALL STREAMS AND DITCHES OUT OF THEIR BANKS AND COVERING
            ROADWAYS.

1030 PM     NON-TSTM WND DMG CHILLUM                 38.96N 76.99W
05/11/2008                   PRINCE GEORGES     MD   FIRE DEPT/RESCUE

            TREES DOWN ON A BUILDING IN CHILLUM...DUE TO SATURATED
            GROUND.

1030 PM     FLOOD            1 SSE BRISTOL           38.76N 76.66W
05/11/2008                   ANNE ARUNDEL       MD   TRAINED SPOTTER

            LYONS CREEK AT MD ROUTE 4 AND MD ROUTE 260 IS OUT OF ITS
            BANKS AT THE BORDER OF ANNE ARUNDEL AND CALVERT COUNTIES

1100 PM     FLOOD            WHITE PLAINS            38.59N 76.94W
05/11/2008                   CHARLES            MD   TRAINED SPOTTER

            BILLINGSLY ROAD ALMOST IMPASSABLE DUE TO FLOODING

1110 PM     FLOOD            4 W SPOTSYLVANIA        38.20N 77.66W
05/11/2008                   SPOTSYLVANIA       VA   EMERGENCY MNGR

            FLOODING REPORTED NEAR ROBERT E LEE DR AND MILL POND RD.

1110 PM     FLOOD            POST OAK                38.17N 77.66W
05/11/2008                   SPOTSYLVANIA       VA   EMERGENCY MNGR

            FLOODING REPORTED AROUND BLACK ROCK RD.

1110 PM     FLOOD            HUNTINGTON              38.78N 77.07W
05/11/2008                   FAIRFAX            VA   BROADCAST MEDIA

            HOMES EVACUATED AROUND FENWICK DR FROM RISING WATER ALONG
            CAMERON RUN.

1145 PM     FLOOD            2 S THURMONT            39.59N 77.41W
05/11/2008                   FREDERICK          MD   EMERGENCY MNGR

            FLOODING REPORTED ON HESSONG BRIDGE RD AT BLUE MOUNTAIN
            RD.

1145 PM     FLOOD            1 SW FREDERICK          39.42N 77.43W
05/11/2008                   FREDERICK          MD   EMERGENCY MNGR

            FLOODING REPORTED AT BUTTERFLY LN AND RT 180.

1205 AM     FLOOD            2 NE OAKVILLE           38.41N 76.62W
05/12/2008                   ST. MARYS          MD   EMERGENCY MNGR

            FLOODING REPORTED ON SOUTH SANDGATES RD.

1205 AM     HIGH ASTR TIDES  ST GEORGE ISLAND        38.12N 76.48W
05/12/2008                   ST. MARYS          MD   EMERGENCY MNGR

            WATER 2 FT OVER RT 249 OVER ST GEORGE ISLAND.

&&
PRELIMINARY SUMMARY. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL
WEATHER SERVICE.

SAR
Local storm report, May 12, 1:24 AM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
224 AM EDT MON MAY 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 AM     FLOOD            CHEVERLY                38.93N 76.91W
05/12/2008                   PRINCE GEORGES     MD   BROADCAST MEDIA

            STANDING WATER ON U.S. ROUTE 50 IN CHEVERLY AREA.

0221 AM     FLOOD            WASHINGTON              38.91N 77.02W
05/12/2008                   DISTRICT OF COLUMB DC   BROADCAST MEDIA

            PORTIONS OF BEACH DRIVE CLOSED DUE TO FLOODING.

&&

LEE
Local storm report, May 12, 1:30 AM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 AM EDT MON MAY 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 AM     FLOOD            ANNAPOLIS               38.97N 76.50W
05/12/2008                   ANNE ARUNDEL       MD   EMERGENCY MNGR

            MD-450 SOUTH HAVEN RD REMAINS CLOSED DUE TO HIGH WATER.

0211 AM     FLOOD            ASHTON                  39.15N 77.01W
05/12/2008                   MONTGOMERY         MD   EMERGENCY MNGR

            BRIGHTON DAM ROAD REMAINS CLOSED DUE TO HIGH WATER.

0211 AM     FLOOD            SILVER SPRING           39.00N 77.05W
05/12/2008                   MONTGOMERY         MD   EMERGENCY MNGR

            BROOKVILLE RD OFF GEORGIA AVENUE REMAINS CLOSED DUE TO
            HIGH WATER.

&&

LROSA
Local storm report, May 12, 2:03 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
303 AM EDT MON MAY 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     FLOOD            FREDERICK               39.43N 77.42W
05/12/2008                   FREDERICK          MD   EMERGENCY MNGR

            JEFFERSON PIKE REMAINS CLOSED IN THE CITY OF FREDERICK.

0245 AM     FLOOD            WOLFSVILLE              39.57N 77.55W
05/12/2008                   FREDERICK          MD   EMERGENCY MNGR

            ROUTE 17 AT ROUTE 40 REMAINS CLOSED DUE TO HIGH WATER.

0301 AM     FLOOD            SPOTSYLVANIA            38.20N 77.59W
05/12/2008                   SPOTSYLVANIA       VA   EMERGENCY MNGR

            WEST CACARPON ROAD AND ROUTE 1 REMAIN CLOSED DUE TO HIGH
            WATER.

&&

LROSA
Local storm report, May 12, 3:55 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
455 AM EDT MON MAY 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 AM     FLOOD            WARRENTON               38.72N 77.80W
05/12/2008                   FAUQUIER           VA   DEPT OF HIGHWAYS

            NUMEROUS ROAD CLOSURES DUE TO FLOODING THROUGHOUT COUNTY.

&&

LEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Berkeley

When
May 12, 4:00 AM EST to 10:00 AM EST
Where
Berkeley County, 1.86 mi N of Arden to 1.84 mi SE of Martinsburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.447, -78.054

Berkeley County Emergency Management reported several roads flooded in the Martinsburg area.

Flood, Morgan

When
May 12, 4:00 AM EST to 10:00 AM EST
Where
Morgan County, 0.35 mi WNW of Johnsons Mill to 3.4 mi W of Great Cacapon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.572, -78.206

Newspapers reported that Johnson's Mill Road, Rockford Road and Doe Gully Road were closed due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99066, 99068.